Disorders of Serum Polyunsaturated Fatty Acids in Renal Transplant Patients.Transplant Proc. 2020 Oct; 52(8):2324-2330.TP
Disturbances in polyunsaturated fatty acids (PUFA) could predispose renal transplant (RTx) patients to cardiovascular risk. The purpose of this study was to evaluate serum content of ω-3 and ω-6 PUFA in RTx subjects, in comparison to nontransplanted chronic kidney disease (CKD) patients in predialysis stages and to healthy controls. In the second part of the study, PUFA were analyzed in subcutaneous adipose tissue of CKD subjects at the time of kidney transplantation.
The first part of the study was conducted in a cohort (n = 134) of 3 groups: patients after renal transplantation (RTx group, n = 24), patients with CKD in stages 2-5, not on dialysis (CKD-ND group, n = 67), and controls without CKD (control group, n = 43). The fatty acids (FA) assessed by gas chromatography-mass spectrometry (GC-MS) were alpha-linolenic acid (ALA), eicosapentaenoic acid (EPA), docosahexaenoic acid (DHA), linoleic acid (LA), and arachidonic acid (AA). Diet was assessed by food frequency questionnaire FFQ-6. In the second part of the study, the same FA were evaluated in samples of adipose tissue taken during the kidney transplantation procedure and compared with FA of controls from the adipose tissue collected during hernia surgeries.
The first part of the study showed that RTx patients presented significantly lower serum content of all the examined PUFA, in comparison to the CKD-ND group and controls. For instance, EPA in RTx equaled 0.65 ± 0.32%, in CKD-ND 0.82 ± 0.43%, and in controls 1.06 ± 0.68% (P = .005). No significant correlations were found between serum PUFA and diet in RTx patients. The second part of the study revealed no significant difference in the adipose tissue PUFA between CKD patients at the time of kidney transplantation and controls.
RTx patients present with low serum content of potentially beneficial PUFA. This finding does not seem to be solely due to an altered diet. Observed disorders might result from immunosuppressive drugs or other, yet undetermined, causes.